Gemcitabine and atrial fibrillation: A rare manifestation of chemotherapy toxicity

Daris Ferrari, Claudia Carbone, Carla Codecà, Luca Fumagalli, Laura Gilardi, Desiré Marussi, Tiziana Tartaro, Sabina Oldani, Francesca Zannier, Paolo Foa

Research output: Contribution to journalArticle

Abstract

Gemcitabine is a purine analog with known activity in many solid tumors, namely lung, breast, pancreatic, genitourinary and head/neck cancers. Cardiac toxicity is a rare event and only one report previously described atrial fibrillation (AF) as a consequence of gemcitabine infusion. We report two cases of women suffering from lung cancer who were treated with gemcitabine. Both patients were admitted to hospital for paroxysmal AF occurring 12-24 h after the infusion of the drug. In the first case a sinus rhythm was spontaneously repristinated when AF occurred for the first time, while the second episode required an anti-arrhythmic drug to interrupt the dysrhythmia. In the second case, the patient had to be treated with digitalis glycoside to control the ventricular response without attaining a sinus rhythm. We could not recognize any other precipitating factor beyond the infusion of gemcitabine as a cause for the arrhythmia. Both cases were treated with gemcitabine for lung cancer and we observed the appearance of AF less than 24 h after drug administration. We assume that 2′,2′-difluorodeoxyuridine, an active metabolite of gemcitabine, could be responsible for the toxic effect. We conclude that AF is an unusual, but potentially dangerous, side-effect of gemcitabine infusion. The arrhythmia should be suspected whenever patients complain of dyspnea and palpitations beginning 12-24 h after treatment. In these cases, the treatment of AF consists of anti-arrhythmic drugs in order to repristinate a sinus rhythm or control the heart rate.

Original languageEnglish
Pages (from-to)359-361
Number of pages3
JournalAnti-Cancer Drugs
Volume17
Issue number3
DOIs
Publication statusPublished - Mar 2006

Fingerprint

gemcitabine
Atrial Fibrillation
Drug Therapy
Anti-Arrhythmia Agents
Pharmaceutical Preparations
Cardiac Arrhythmias
Lung Neoplasms
Digitalis Glycosides
Precipitating Factors
Poisons
Head and Neck Neoplasms
Dyspnea
Breast
Heart Rate

Keywords

  • Atrial fibrilation
  • Cardiac toxicity
  • Gemcitabine

ASJC Scopus subject areas

  • Pharmacology
  • Cancer Research
  • Oncology

Cite this

Ferrari, D., Carbone, C., Codecà, C., Fumagalli, L., Gilardi, L., Marussi, D., ... Foa, P. (2006). Gemcitabine and atrial fibrillation: A rare manifestation of chemotherapy toxicity. Anti-Cancer Drugs, 17(3), 359-361. https://doi.org/10.1097/00001813-200603000-00016

Gemcitabine and atrial fibrillation : A rare manifestation of chemotherapy toxicity. / Ferrari, Daris; Carbone, Claudia; Codecà, Carla; Fumagalli, Luca; Gilardi, Laura; Marussi, Desiré; Tartaro, Tiziana; Oldani, Sabina; Zannier, Francesca; Foa, Paolo.

In: Anti-Cancer Drugs, Vol. 17, No. 3, 03.2006, p. 359-361.

Research output: Contribution to journalArticle

Ferrari, D, Carbone, C, Codecà, C, Fumagalli, L, Gilardi, L, Marussi, D, Tartaro, T, Oldani, S, Zannier, F & Foa, P 2006, 'Gemcitabine and atrial fibrillation: A rare manifestation of chemotherapy toxicity', Anti-Cancer Drugs, vol. 17, no. 3, pp. 359-361. https://doi.org/10.1097/00001813-200603000-00016
Ferrari, Daris ; Carbone, Claudia ; Codecà, Carla ; Fumagalli, Luca ; Gilardi, Laura ; Marussi, Desiré ; Tartaro, Tiziana ; Oldani, Sabina ; Zannier, Francesca ; Foa, Paolo. / Gemcitabine and atrial fibrillation : A rare manifestation of chemotherapy toxicity. In: Anti-Cancer Drugs. 2006 ; Vol. 17, No. 3. pp. 359-361.
@article{cc84de7f45de428bb34391db5483155f,
title = "Gemcitabine and atrial fibrillation: A rare manifestation of chemotherapy toxicity",
abstract = "Gemcitabine is a purine analog with known activity in many solid tumors, namely lung, breast, pancreatic, genitourinary and head/neck cancers. Cardiac toxicity is a rare event and only one report previously described atrial fibrillation (AF) as a consequence of gemcitabine infusion. We report two cases of women suffering from lung cancer who were treated with gemcitabine. Both patients were admitted to hospital for paroxysmal AF occurring 12-24 h after the infusion of the drug. In the first case a sinus rhythm was spontaneously repristinated when AF occurred for the first time, while the second episode required an anti-arrhythmic drug to interrupt the dysrhythmia. In the second case, the patient had to be treated with digitalis glycoside to control the ventricular response without attaining a sinus rhythm. We could not recognize any other precipitating factor beyond the infusion of gemcitabine as a cause for the arrhythmia. Both cases were treated with gemcitabine for lung cancer and we observed the appearance of AF less than 24 h after drug administration. We assume that 2′,2′-difluorodeoxyuridine, an active metabolite of gemcitabine, could be responsible for the toxic effect. We conclude that AF is an unusual, but potentially dangerous, side-effect of gemcitabine infusion. The arrhythmia should be suspected whenever patients complain of dyspnea and palpitations beginning 12-24 h after treatment. In these cases, the treatment of AF consists of anti-arrhythmic drugs in order to repristinate a sinus rhythm or control the heart rate.",
keywords = "Atrial fibrilation, Cardiac toxicity, Gemcitabine",
author = "Daris Ferrari and Claudia Carbone and Carla Codec{\`a} and Luca Fumagalli and Laura Gilardi and Desir{\'e} Marussi and Tiziana Tartaro and Sabina Oldani and Francesca Zannier and Paolo Foa",
year = "2006",
month = "3",
doi = "10.1097/00001813-200603000-00016",
language = "English",
volume = "17",
pages = "359--361",
journal = "Anti-Cancer Drugs",
issn = "0959-4973",
publisher = "Lippincott Williams and Wilkins",
number = "3",

}

TY - JOUR

T1 - Gemcitabine and atrial fibrillation

T2 - A rare manifestation of chemotherapy toxicity

AU - Ferrari, Daris

AU - Carbone, Claudia

AU - Codecà, Carla

AU - Fumagalli, Luca

AU - Gilardi, Laura

AU - Marussi, Desiré

AU - Tartaro, Tiziana

AU - Oldani, Sabina

AU - Zannier, Francesca

AU - Foa, Paolo

PY - 2006/3

Y1 - 2006/3

N2 - Gemcitabine is a purine analog with known activity in many solid tumors, namely lung, breast, pancreatic, genitourinary and head/neck cancers. Cardiac toxicity is a rare event and only one report previously described atrial fibrillation (AF) as a consequence of gemcitabine infusion. We report two cases of women suffering from lung cancer who were treated with gemcitabine. Both patients were admitted to hospital for paroxysmal AF occurring 12-24 h after the infusion of the drug. In the first case a sinus rhythm was spontaneously repristinated when AF occurred for the first time, while the second episode required an anti-arrhythmic drug to interrupt the dysrhythmia. In the second case, the patient had to be treated with digitalis glycoside to control the ventricular response without attaining a sinus rhythm. We could not recognize any other precipitating factor beyond the infusion of gemcitabine as a cause for the arrhythmia. Both cases were treated with gemcitabine for lung cancer and we observed the appearance of AF less than 24 h after drug administration. We assume that 2′,2′-difluorodeoxyuridine, an active metabolite of gemcitabine, could be responsible for the toxic effect. We conclude that AF is an unusual, but potentially dangerous, side-effect of gemcitabine infusion. The arrhythmia should be suspected whenever patients complain of dyspnea and palpitations beginning 12-24 h after treatment. In these cases, the treatment of AF consists of anti-arrhythmic drugs in order to repristinate a sinus rhythm or control the heart rate.

AB - Gemcitabine is a purine analog with known activity in many solid tumors, namely lung, breast, pancreatic, genitourinary and head/neck cancers. Cardiac toxicity is a rare event and only one report previously described atrial fibrillation (AF) as a consequence of gemcitabine infusion. We report two cases of women suffering from lung cancer who were treated with gemcitabine. Both patients were admitted to hospital for paroxysmal AF occurring 12-24 h after the infusion of the drug. In the first case a sinus rhythm was spontaneously repristinated when AF occurred for the first time, while the second episode required an anti-arrhythmic drug to interrupt the dysrhythmia. In the second case, the patient had to be treated with digitalis glycoside to control the ventricular response without attaining a sinus rhythm. We could not recognize any other precipitating factor beyond the infusion of gemcitabine as a cause for the arrhythmia. Both cases were treated with gemcitabine for lung cancer and we observed the appearance of AF less than 24 h after drug administration. We assume that 2′,2′-difluorodeoxyuridine, an active metabolite of gemcitabine, could be responsible for the toxic effect. We conclude that AF is an unusual, but potentially dangerous, side-effect of gemcitabine infusion. The arrhythmia should be suspected whenever patients complain of dyspnea and palpitations beginning 12-24 h after treatment. In these cases, the treatment of AF consists of anti-arrhythmic drugs in order to repristinate a sinus rhythm or control the heart rate.

KW - Atrial fibrilation

KW - Cardiac toxicity

KW - Gemcitabine

UR - http://www.scopus.com/inward/record.url?scp=33646095485&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=33646095485&partnerID=8YFLogxK

U2 - 10.1097/00001813-200603000-00016

DO - 10.1097/00001813-200603000-00016

M3 - Article

C2 - 16520666

AN - SCOPUS:33646095485

VL - 17

SP - 359

EP - 361

JO - Anti-Cancer Drugs

JF - Anti-Cancer Drugs

SN - 0959-4973

IS - 3

ER -